Log in
AF Association
14,940 members17,899 posts

Reduction in Flecainide and PVC's - any advice please?

Morning all

I'm now in my third week of a reduced dose of Flecainide - down from 2 x 100mg gradually to 2 x 50mg. In that time I've had no AF or tachycardia but in the last week (on 2 x 50mg) have had several half-hour runs of PVC's, coming every 2nd, 3rd, 6th beat, singly and randomly. I could better understand if I had PAC's which are more related to AF but why the PVC's have gone from an occasional jump in the past to semi-organised runs is very strange.

Before I mention any of this to a physician, I would be interested in other people's experiences. Any comments from members who cope with these things, or have had similar experiences after reducing an anti-arrhythmic drug or post-ablation - would be most welcome. I do so want to stay on the lower dose of Flecainide and would rather put up with PVC's if they really are harmless and that is the price I have to pay!

For other members about to take the step of Flecainide reduction - I feel so well (apart from the half-hours!) and every day that passes means 100mg fewer of Flecainide through my system. Fingers are still crossed for all of us.

Any comments are very welcome,

Finvola

19 Replies
oldestnewest

I think that these are a natural result of reducing rhythm control drugs. I had similar problems when trying to come off propafanone. Stay with it as mine did reduce eventually although I do still get them from time to time.

Bob

Reply

Thank you Bob - that is reassuring. I intend to give it my best shot.

Reply

I can't remember any problems with reducing flecainide, but I agree with you wholeheartedly (sorry) that the less you take, the better. Though it can do a wonderful things too!

Reply

My EP felt that the 2 x 100mg dose was showing signs of 'organising the signals', even though I was happy to be almost arrhythmia free. With the thought in mind that drugs may not be for me eventually, I'm keen to use them for as long as I safely can.

I agree that Flecainide is a wonderful invention - it gave me back my quality of life.

Reply

Yes, I still use it if I really need to, but fortunately very rarely.

Reply

Thanks for posting this and I hope things work out succesfully. I am taking flecainide - 2 x 100mg daily - and I am hoping to reduce this.

Are you also taking bisoprolol?

The reason I ask is that when I started my flecainide my PAF episodes got a lot worse and things only improved when I was prescibed 1.25mg of bisoprolol daily as well. The two drugs appear to be working in partnership so it will be interesting to see what happens when I reduce or stop one of them. My instinct is to stop the bisoprolol before reducing the flecainide. Needless to say this will be done under guidance.

Reply

Thanks Craggy - I wish you well too with your drug reduction. I also take 1.25mg Bisoprolol daily as it was felt that a beta blocker helps to keep the rate down if needed, which might be why it helped Flecainide with your PAF.

Certainly I have an unhappy heart at the moment - having a quiet read earlier this evening when a big PVC nearly kicked me out of the chair, then half an hour of heart two-step and waltzing, then back to normal rhythm.

Reply

Thanks Finvola, please let us know what your physician says. I hope to do the same next month and am not on anything else.

Reply

orchardworker - My EP today advised me to go back up to 100/50mg doses daily. Although I'm disappointed, the symptoms were becoming unpleasant - the ectopics were bearable but I had started to feel very wobbly-legged and breathless, tight chested and generally well below par.

The good news is that in almost 3 weeks on lowered doses, I had no AF - so let's see what a prolonged time on 100/50mg will do . . .

Best wishes for a successful lowering of your Flecainide.

Reply

Hope that works better for you Finvola.

Two points: firstly having suggested to my cardio, to reduce my Flec, I should go to 50mg am and 100mg pm (as my AF was pm/night usually), he didn't agree & said I should have a constant dose as longterm irregular doses was not good.

Secondly, as you can't get 25mg tabs I have got a pill cutter and intend on starting with 75mg am and 75mg pm.

Hope to get to this soon but it's a slow process getting to an optimum position health wise first - incidentally good news today, my MRI result on the brain was all normal! I had been referred because I developed tinnitus in just one ear. Just got a bit more to do on the gastro side and I will be ready.

It's a crazy balancing act, I don't want to be on Flec a minute longer but I am enjoying feeling normal and not keen on rocking the boat plus also I read here that one cardio had said the longer the period of no AF the less likely it will reoccur.

Reply

Excellent news about your MRI. I remember your post about unequal doses and will bear that in mind. Did your cardio give a reason other than not good?

Reply

He just didn't favour unequal doses and unfortunately I didn't push him on what his advice was based. If your EP has good reason to think it OK, I can raise it again as I am due for my 6 monthly appointment soon.

Reply

Thanks, I'll make some enquiries too.

Reply

I have tried Flecainide for frequent PVCs but after tachicardia runs had to stop it, trying propafenone right now, hopefully that will work. The point your cardio made is absolutely valid (and missed for many other cardios) that "the longer the period of no AF the less likely it will reoccur" as the opposite is true - the more we allow the arrhythmia to go unchecked, the more it creates new and more dangerous arrhythmias, creating new excitable foci in the heart.

Reply

I had a CV last week. I lasted 2 days in NSR, flipped back into PAF, last Tuesday. Now, pre CV I was on 15mg Bisoprolol a day. After the CV, they reduced the Bisoprolol to 10mg, but introduced Flecainide, 2x150. For those two days last week, my HR was at 60. However, I did not feel spectacularly better. Tuesday, dreadful and I stopped the Flecainide, of my own accord, Wednesday morning, and I upped my Bisoprolol to 15mg. I did tell the cardio this is what I had done. I have felt great this week, although in full AF, HR at 105, and people are telling me how much better I look.......make of all that what you will.

Reply

What is CV. Also. Are most of the replies on this site from

People living outside the US ?

Reply

Ok. Got what C V is.

Reply

Although most of our active members are in the UK, the site is well supported by members from all round the world. If you are in the US, you will find some terms are slightly different and drug names may vary slightly.

Reply

Short update: The PVC's mostly occur just before my Flecainide dose is due but have reduced somewhat in the last couple of days, lasting only a few minutes. Strangely, I can calm them down so that they stop by lolling on a recliner until the Flecainide kicks in but also a brisk walk across the mountain seems to get rid of them too. Can't figure that out at all! Still waiting for medical appointment . . .

Reply

You may also like...